Alabama, 2005

Damaging Wind in Alabama, March 22, 2005

March 22, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 22, 3:14 PM CST, 8 hours 21 minutes earlier.

Area forecast discussion, Mar 22, 3:14 PM CST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CST TUE MAR 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

TOUGH FORECAST AHEAD FOR TONIGHT AS FAR AS SEVERE WEATHER GOES.
MODELS ARE SHOWING AN UPPER LEVEL JET MOVING ACROSS OUR AREA
TONIGHT...WHICH COULD ENHANCE THUNDERSTORM DEVELOPMENT. AS FAR AS
COVERAGE GOES...IT WILL ALL DEPEND ON THE JET LOCATION AS THIS
FEATURE DETERMINES WHERE ENHANCED AREAS OF LIFT OCCURS.
ALSO...SKIES ARE BECOMING CLEAR OVER MUCH OF WESTERN ALABAMA AND
MISSISSIPPI AND THE SUN IS QUICKLY WARMING THINGS UP. DEWPOINTS
REMAIN IN THE UPPER 50S AND LOWER 60S OVER MUCH OF THE AREA. THEY
ARE EXPECTED TO REMAIN AROUND THAT THROUGH MOST OF THE NIGHT UNTIL
THE FRONT MOVES THROUGH. ALL THE INGREDIENTS ARE THERE FOR SOME
MORE SEVERE THUNDERSTORMS. MAIN THREAT WILL BE LARGE HAIL AND
POSSIBLY SOME ISOLATED TORNADOES. ISOLATED THUNDERSTORMS ARE
ALREADY POPPING UP OVER MISSISSIPPI AND ARKANSAS WHICH COULD BE AN
INDICATION OF THINGS TO COME THIS EVENING. WE ASK THE PUBLIC TO
REMAIN ALERT AND STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA
WEATHER RADIO OR WATCH YOUR LOCAL TV STATION.

WEDNESDAY WILL BE A MUCH DRIER DAY AS THE FRONT EXITS THE AREA.
SKIES WILL BE MOSTLY SUNNY AND TEMPERATURES WILL RANGE FROM 65 TO
70. TEMPS WILL COOL DOWN SOME WEDNESDAY NIGHT (LOWER TO MID 40S)
BUT WILL QUICKLY REBOUND ON THURSDAY.

A DRY FRONT WILL MOVE ACROSS THE AREA FRIDAY. THIS FRONT WILL
STALL OVER SOUTH ALABAMA AND THEN WILL MOVE NORTH AS A WARM FRONT
IN ANTICIPATION OF THE NEXT WEATHER SYSTEM.

.LONG TERM (SATURDAY THROUGH TUESDAY)...

SHOWERS AND THUNDERSTORMS WILL RETURN FOR THE WEEKEND. WARM FRONT
WILL MOVE NORTH ON SATURDAY WHICH IT COULD HELP DEVELOP SOME
SHOWERS ACROSS OUR AREA. FOR THOSE OF YOU MAKING PLANS FOR THE
WEEKEND...IT LOOKS LIKE THE MAIN BULK OF THE RAIN WILL BEGIN TO
MOVE ACROSS SATURDAY NIGHT INTO SUNDAY.

ON SUNDAY...SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE ACROSS
THE FORECAST AREA AHEAD OF A COLD FRONT APPROACHES FROM THE WEST.
THE TIMING ON THIS SYSTEM IS STILL UP IN THE AIR AS MODELS COULD
SLOW OR SPEED THINGS UP AND THEY ARE ALSO SHOWING SOME GOOD
DYNAMICS FOR THIS SYSTEM. SO THIS IS DEFINITELY SOMETHING TO KEEP
OUR EYES ON. ONCE THE FRONT MOVES THROUGH...EXPECT TEMPERATURES TO
BE AROUND AVERAGE FOR DAYTIME AND NIGHTTIME ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  62  41  71 /  60  10   0   0
ANNISTON    52  63  41  71 /  60  10   0   0
BIRMINGHAM  52  63  41  71 /  60  10   0   0
TUSCALOOSA  52  63  42  72 /  50  10   0   0
CALERA      52  64  42  72 /  60  10   0   0
AUBURN      55  68  45  74 /  60  10   0   0
MONTGOMERY  54  69  43  75 /  60  10   0   0
TROY        54  70  44  76 /  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10/07
Hazardous weather outlook, Mar 22, 5:00 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CST TUE MAR 22 2005

ALZ011>015-017>050-230500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
FORECAST AREA THIS EVENING AND LATE TONIGHT.  ISOLATED SEVERE
THUNDERSTORMS...DEVELOPING OVER MISSISSIPPI LATE THIS
AFTERNOON...WILL MOVE EAST AND FURTHER DEVELOP INTO WESTERN ALABAMA
TOWARD SUNSET.  THESE STORMS WILL MOVE TO THE EAST ACROSS THE
REMAINDER OF NORTH-CENTRAL AND CENTRAL ALABAMA THROUGH THE NIGHT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW TORNADOES ARE STILL POSSIBLE. THE THREAT
OF SEVERE WEATHER WILL END BEHIND A COLD FRONT LATE TONIGHT.  THE
FRONT IS EXPECTED IN WESTERN ALABAMA BY 3 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER AGAIN THIS
UPCOMING WEEKEND...AS A STORM SYSTEM APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE AGAIN BY THIS EVENING...AS SEVERE THUNDERSTORMS APPROACH
FROM MISSISSIPPI.

In the hours before

Special weather statement, Mar 22, 6:42 PM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CST TUE MAR 22 2005

ALZ011>015-017>050-230400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
642 PM CST TUE MAR 22 2005

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS CENTRAL
ALABAMA TONIGHT...

SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS CENTRAL
ALABAMA TONIGHT AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH.
ALTHOUGH DAYTIME HEATING HAS STOPPED...UNSTABLE AIR ALREADY IN
PLACE...COLDER AIR MOVING IN ALOFT...AND INCREASING LOW LEVEL
WINDS WILL ALLOW SEVERE THUNDERSTORMS TO DEVELOP AND MOVE ACROSS
CENTRAL ALABAMA TONIGHT...MAINLY DURING THE EVENING HOURS.

THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS WEST CENTRAL ALABAMA
THIS EVENING...THEN QUICKLY MOVE NORTHEAST.  THE STORMS WILL
REACH AREAS EAST OF INTERSTATE 65 AFTER 9 PM CST...BEFORE
MOVING OUT OF EAST CENTRAL ALABAMA AROUND 1 OR 2 AM CST.

LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS WITH THE
THUNDERSTORMS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE AS WELL.

PLEASE MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR OTHER
FAMILIAR SOURCES OF INFORMATION FOR THE LATEST WATCHES...
WARNINGS...AND FORECASTS THAT ARE ISSUED.

MBS/91
Local storm report, Mar 22, 8:52 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             WINFIELD                33.93N 87.80W
03/22/2005  0.88 INCH        MARION             AL   EMERGENCY MNGR

0815 PM     HAIL             FAYETTE                 33.69N 87.83W
03/22/2005  0.25 INCH        FAYETTE            AL   EMERGENCY MNGR

0835 PM     FUNNEL CLOUD     5 NW NORTHPORT          33.30N 87.65W
03/22/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

0840 PM     HAIL             6 W NORTHPORT           33.24N 87.70W
03/22/2005  0.25 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

&&

MWR
Special weather statement, Mar 22, 9:07 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 PM CST TUE MAR 22 2005

ALZ015-024-230330-
JEFFERSON-WALKER-
907 PM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 930 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 902 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TUTWILER...MOVING NORTHEAST AROUND 35 MPH.

THIS THUNDERSTORM WILL RIDE THE WALKER AND JEFFERSON COUNTY
LINE...AFFECTING AREAS IN AND NEAR TUTWILER...GOODSPRINGS...WEST
JEFFERSON...DORA AND SUMITON THROUGH 945 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 9:07 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 PM CST TUE MAR 22 2005

ALZ015-024-230345-
JEFFERSON-WALKER-
907 PM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 945 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 902 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TUTWILER...MOVING NORTHEAST AROUND 35 MPH.

THIS THUNDERSTORM WILL RIDE THE WALKER AND JEFFERSON COUNTY
LINE...AFFECTING AREAS IN AND NEAR TUTWILER...GOODSPRINGS...WEST
JEFFERSON...DORA AND SUMITON THROUGH 945 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 10:42 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CST TUE MAR 22 2005

ALZ025-230515-
SHELBY-
1042 PM CST TUE MAR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 1115
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1031 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF ALABASTER...MOVING NORTHEAST AT 40
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER...PELHAM...
OAK MOUNTAIN STATE PARK...CHELSEA...VINCENT...VANDIVER AND
HARPERSVILLE THROUGH 1115 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 22, 11:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CST TUE MAR 22 2005

ALZ011>015-022>023-030>032-039-230515-
1100 PM CST TUE MAR 22 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 72.

FAYETTE           GREENE            HALE              LAMAR
MARENGO           MARION            PICKENS           SUMTER
TUSCALOOSA        WALKER            WINSTON

ALZ017-024>027-033>036-040>044-230515-
1100 PM CST TUE MAR 22 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 72 UNTIL 2 AM CST.

AUTAUGA           BIBB              BLOUNT            CHILTON
COOSA             DALLAS            ELMORE            JEFFERSON
LOWNDES           MONTGOMERY        PERRY             SHELBY
ST. CLAIR         TALLADEGA

The radar

The Birmingham radar (KBMX), 55 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chilton

When
March 22, 11:35 PM CST
Where
Chilton County, 2 mi SE of Verbena
Measured
55 kt (63 mph) estimated gust
Property damage
$45,000
Reported by
NWS STORM SURVEY
Coordinates
32.733, -86.500

A severe thunderstorm caused extensive roof damage to two mobile homes in the Midway community just southeast of Verbena. One out-building suffered damage and several large tree limbs were snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444949.